Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 79, NWS Springfield, MO

April 27, 2024Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 27, 2024, 7:20 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2024, 7:20 PM CDT (00:20 UTC)
Expired
Apr 27, 2024, 8:00 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 4:57 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:55 PM CDT, 25 minutes earlier. Its key messages:

  • Significant and dangerous severe weather is expected tonight in areas along and west of Highway 65. Greatest potential is focused along and west of I-49 where tornadoes (potentially EF2+)...hail to the size of baseballs...and wind gusts up to 70 mph are all possible.
  • Significant and dangerous flooding is expected in areas along and west of Highway 65 as additional heavy rain impacts the area this evening into Sunday morning. A Flood Watch is in effect from 7PM Saturday to 1PM Sunday.
  • Strong to severe weather and additional flooding is expected again Sunday into Sunday night.
  • The unsettled pattern continues with additional storm chances mid to late next week.
Area forecast discussion, Apr 27, 6:55 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
655 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Significant and dangerous severe weather is expected tonight
  in areas along and west of Highway 65. Greatest potential is
  focused along and west of I-49 where tornadoes (potentially
  EF2+)...hail to the size of baseballs...and wind gusts up to
  70 mph are all possible.

- Significant and dangerous flooding is expected in areas along
  and west of Highway 65 as additional heavy rain impacts the
  area this evening into Sunday morning. A Flood Watch is in
  effect from 7PM Saturday to 1PM Sunday.

- Strong to severe weather and additional flooding is expected
  again Sunday into Sunday night.

- The unsettled pattern continues with additional storm chances
  mid to late next week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 225 PM CDT Sat Apr 27 2024

Synoptic overview and current conditions: Upper analysis and
water vapor imagery show a broad trough over the great basin and
southwest U.S. with a closed low centered roughly over the 4
corners region. Broad southwesterly flow continues out ahead of
the low and into the central U.S. A well defined surface front
was located from northeast of a low in the OK panhandle into
northeast Kansas and northeast Iowa with mid 60s dew points in
the warm sector south of the low. A dryline extended south of
the low west Texas. Convection has developed in the warm sector
over western OK into south central KS and also along the
frontal boundary in central into northeast KS.

Tonight: 18z sounding still shows an inversion from around 800mb
to 750mb. Still some decent elevated instability above the
inversion layer with 1000-1500 j/kg. CAMS are suggesting some
scattered convection over the area this afternoon and early
evening over the eastern CWA. Large hail and damaging winds
would be the main risk with any initial development in our east.
Later this evening and overnight, the convection which is
currently developing to our west is expected to move into the
western CWA. Supercells will be possible initially with very
large hail to the size of baseballs, damaging wind gusts up to
70 mph and a few strong tornadoes possible. Overnight, this
activity will likely form into a thunderstorm complex, with all
modes of severe weather still possible. Very heavy rainfall is
expected with PW values of 1.2" to 1.7" over the area. Storms
will likely train from southwest to northeast with repeated
heavy rain over the same area. Unfortunately, this will be the
same areas which have received heavy rain and flooding the past
2 days. Several inches of additional rain are expected in the
western CWA which will likely lead to additional flooding and
potentially significant flooding. Several rivers are already in
moderate flood stage and there continues to flooding from the
previous 2 days of heavy rain. A flood watch is in effect from 7
pm this evening through 1 pm Sunday.

Sunday and Sunday night: A thunderstorm complex will continue
to push east across the area Sunday morning. The main upper
trough axis and surface front will still be west of the area. If
sufficient destabilization can occur behind the thunderstorm
complex on Sunday afternoon, then additional strong to severe
thunderstorm redevelopment will be possible as the upper wave
pushes to the northeast. If convection does redevelop, it would
then push east across the area during the afternoon and evening
hours. Large hail and damaging winds would be the main risks,
with tornadoes still possible. Heavy rain and flooding will also
be possible.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 225 PM CDT Sat Apr 27 2024

The convection should push southeast of the area on Monday with
high pressure moving into the area. Moisture will begin to lift
back north into the area by mid to late week with shower and
thunderstorm chances increasing again in the Wednesday to
Friday time frame.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 648 PM CDT Sat Apr 27 2024

Rounds of showers and thunderstorms, some severe, are expected
through the TAF period. The first rounds will come late this
evening into tonight, then additional rounds on Friday. TAFs
will be quite variable between thunderstorms.

&&

.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024

Record High Minimum Temperatures:

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Sunday afternoon for KSZ073-097-101.
MO...Flood Watch through Sunday afternoon for MOZ055-056-066>069-
     077>081-088>096-101>105.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Titus
CLIMATE...Price
Hazardous weather outlook, Apr 27, 2:38 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
238 PM CDT Sat Apr 27 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
238 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Significant hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

An east to west gradient of incraesing severe risk exists for our
forecast area tonight (generally after 7 PM). Springfield is
within a Slight (2/5) risk, Mount Vernon is within an Enhanced
(3/5) risk, and Joplin, Nevada and Pittsburg, KS are within a
Moderate (4/5) risk. For areas generally along and west of I-49,
significant severe weather is expected with strong tornadoes, hail
up to the size of baseballs, and wind gusts up to 70 mph all
possible.

Initial storms in this region will likely be training supercells
bringing all hazards before another round of storms comes through
as a line bringing mainly wind gusts and a spinup tornado or two.
This line of storms will move eastward and impact Springfield in
the early morning hours (generally between 1-4 AM).

With the training nature of storms, high amounts of moisture, and
multiple rounds of rain, significant area, river, and flash
flooding is also expected, especially in areas that have already
received 3-6 inches of rain. This includes locations along and
west of Highway 65. A Moderate (3/4) risk for excessive rainfall
exists for this area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a Slight (2/5) risk for severe weather Sunday as well.
All hazards will be possible for both days. Heavy rainfall and
flooding will also be possible with the storms. Portions of our
forecast area are in a Slight (2/4) risk for excessive rainfall
and flooding Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today and tonight
for areas mainly west of the highway 65 corridor

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 27, 6:25 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
625 PM CDT Sat Apr 27 2024

MOZ058-071-280000-
Maries MO-Phelps MO-
625 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MARIES AND NORTHEASTERN
PHELPS COUNTIES THROUGH 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. James, or 9 miles northeast of Rolla, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. James, Belle, and Vichy.

This includes Interstate 44 between mile markers 193 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3827 9164 3816 9164 3815 9153 3806 9153
      3797 9159 3803 9182 3829 9172 3829 9165
TIME...MOT...LOC 2325Z 206DEG 30KT 3807 9168

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:58 PM CDTSevere Thunderstorm WarningSGFVernon32 min
Apr 27, 8:29 PM CDTSpecial Weather StatementSGFVernon46 min
Apr 27, 8:40 PM CDTSevere Thunderstorm WarningSGFVernon50 min
Apr 27, 8:42 PM CDTFlash Flood WarningSGFVernon12 hr
Apr 27, 9:09 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon51 min
Apr 27, 9:30 PM CDTSpecial Weather StatementSGFVernon45 min
Apr 27, 9:40 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory50 min
Apr 27, 9:50 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, St. Clair, Vernon55 min
Apr 27, 10:05 PM CDTTornado WarningSGFBenton25 min
Apr 27, 10:23 PM CDTTornado WarningSGFMorgan37 min
Apr 27, 10:32 PM CDTFlash Flood WarningSGFBenton, St. Clair6 hr
Apr 27, 10:38 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon52 min
Apr 27, 10:47 PM CDTFlash Flood Warning Considerable damage threatSGFVernon6 hr
Apr 27, 11:26 PM CDTSpecial Weather StatementSGFSt. Clair49 min
Apr 27, 11:50 PM CDTSevere Thunderstorm WarningSGFSt. Clair9 min
Apr 28, 1:13 AM CDTSevere Thunderstorm WarningSGFJasper, Newton62 min
Apr 28, 2:03 AM CDTTornado WarningSGFMcDonald27 min
Apr 28, 2:20 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFJasper, McDonald, Newton40 min
Apr 28, 2:48 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence57 min
Apr 28, 3:04 AM CDTSevere Thunderstorm WarningSGFCedar, Dade41 min
Apr 28, 3:07 AM CDTTornado WarningSGFDade23 min
Apr 28, 3:26 AM CDTTornado WarningSGFCedar15 min
Apr 28, 3:38 AM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair37 min
Apr 28, 8:43 AM CDTAreal Flood WarningSGFVernon18 hr
Apr 28, 6:28 PM CDTSpecial Weather StatementSGFMcDonald47 min
Apr 28, 6:43 PM CDTSevere Thunderstorm WarningSGFMcDonald47 min
Apr 27, 9:47 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford58 min
Apr 27, 10:37 PM CDTSevere Thunderstorm WarningSGFBourbon19 min
Apr 28, 6:41 PM CDTSpecial Weather StatementSGFCherokee34 min
Apr 28, 6:57 PM CDTSevere Thunderstorm WarningSGFCherokee33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.